Browse

You are looking at 1 - 2 of 2 items for :

  • Thyrotoxicosis x
  • Thyrotoxicosis x
Clear All
Open access

R D’Arcy, M McDonnell, K Spence and C H Courtney

Summary

A 42-year-old male presented with a one-week history of palpitations and sweating episodes. The only significant history was of longstanding idiopathic dilated cardiomyopathy. Initial ECG demonstrated a sinus tachycardia. Thyroid function testing, undertaken as part of the diagnostic workup, revealed an un-measureable thyroid-stimulating hormone (TSH) and free thyroxine (T4). Upon questioning the patient reported classical thyrotoxic symptoms over the preceding weeks. Given the persistence of symptoms free tri-iodothyronine (T3) was measured and found to be markedly elevated at 48.9 pmol/L (normal range: 3.1–6.8 pmol/L). No goitre or nodular disease was palpable in the neck. Historically there had never been any amiodarone usage. Radionucleotide thyroid uptake imaging (123I) demonstrated significantly reduced tracer uptake in the thyroid. Upon further questioning the patient reported purchasing a weight loss product online from India which supposedly contained sibutramine. He provided one of the tablets and laboratory analysis confirmed the presence of T3 in the tablet. Full symptomatic resolution and normalised thyroid function ensued upon discontinuation of the supplement.

Learning points:

  • Free tri-iodothyronine (T3) measurement may be useful in the presence of symptoms suggestive of thyrotoxicosis with discordant thyroid function tests.

  • Thyroid uptake scanning can be a useful aid to differentiating exogenous hormone exposure from endogenous hyperthyroidism.

  • Ingestion of thyroid hormone may be inadvertent in cases of exogenous thyrotoxicosis.

  • Medicines and supplements sourced online for weight loss may contain thyroxine (T4) or T3 and should be considered as a cause of unexplained exogenous hyperthyroidism.

Open access

Elizabeth M Madill, Shamil D Cooray and Leon A Bach

Summary

Thyrotoxicosis is an under-recognised but clinically important complication of parathyroidectomy. We report a case of a 37-year-old man with tertiary hyperparathyroidism who initially developed unexplained anxiety, diaphoresis, tachycardia, tremor and hyperreflexia one day after subtotal parathyroidectomy. Thyroid biochemistry revealed suppressed thyroid stimulating hormone and elevated serum free T4 and free T3 levels. Technetium-99m scintigraphy scan confirmed diffusely decreased radiotracer uptake consistent with thyroiditis. The patient was diagnosed with thyrotoxicosis resulting from palpation thyroiditis. Administration of oral beta-adrenergic antagonists alleviated his symptoms and there was biochemical evidence of resolution fourteen days later. This case illustrates the need to counsel patients about thyroiditis as one of the potential risks of parathyroid surgery. It also emphasises the need for biochemical surveillance in patients with unexplained symptoms in the post-operative period and may help to minimise further invasive investigations for diagnostic clarification.

Learning points

  • Thyroiditis as a complication of parathyroidectomy surgery is uncommon but represents an under-recognised phenomenon.

  • It is thought to occur due to mechanical damage of thyroid follicles by vigorous palpation.

  • Palpation of the thyroid gland may impair the physical integrity of the follicular basement membrane, with consequent development of an inflammatory response.

  • The majority of patients are asymptomatic, however clinically significant thyrotoxicosis occurs in a minority.

  • Patients should be advised of thyroiditis/thyrotoxicosis as a potential complication of the procedure.

  • Testing of thyroid function should be performed if clinically indicated, particularly if adrenergic symptoms occur post-operatively with no other cause identified.